Status epilepticus following intentional overdose of fluvoxamine: A case report with serum fluvoxamine concentration
Fluvoxamine is a selective serotonin reuptake inhibitor (SSRI) that is used in the management of depression and obsessive compulsive disorders. We report a patient with status epilepticus requiring quadruple anti-convulsant treatment following a fluvoxamine overdose. Case Report. A 25-year-old female presented with drowsiness at 12 hours following deliberate ingestion of 9.6 grams of fluvoxamine. Sixteen hours after ingestion, she developed status epilepticus that required treatment with benzodiazepines (lorazepam and midazolam), thiopentone, phenytoin and phenobarbitone. Her serum fluvoxamine concentration on presentation was 1970 μg/L (therapeutic 160–220 μg/L) and routine toxicological screening was negative for other drugs. She was discharged home after 72 hours with no further episodes of seizures. Discussion. Most patients with fluvoxamine poisoning are either asymptomatic or may develop mild signs of serotonergic toxicity. Although serotonin syndrome and isolated seizures are reported in fluvoxamine poisoning, we report the first patient with confirmed isolated fluvoxamine toxicity who developed status epilepticus.
This record is in the process of being updated. Please contact us for more information.